MAUDE Adverse Event Report: SMITH & NEPHEW, INC. LEGION VALGUS GUIDE ASSEMBLY; PROSTHESIS, KNEE, FEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, METAL/POLYMER

SMITH & NEPHEW, INC. LEGION VALGUS GUIDE ASSEMBLY; PROSTHESIS, KNEE, FEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, METAL/POLYMER
Catalog Number 71434401
Medical Device Problem Code Detachment of Device or Device Component (2907)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 10/18/2024
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Internal complaint reference:(b)(4).E1: (b)(6).H3, h6: this complaint was opened by smith+nephew to document a product problem associated with a smith+nephew device.The reported problem relates to known inherent device and/or procedural risks that are appropriately documented in our risk files.Smith+nephew will continue to monitor trends in accordance with our post-market surveillance process and take necessary action as required if anticipated severity and/or occurrence rates are exceeded.Smith+nephew has no reason to suspect that the product failed to meet any specifications at the time of manufacture.Based on our review of all currently available information, we are unable to identify a definitive root cause.However, as the use of our product cannot be excluded as a potential cause or contributory factor to the reported issue, we are conservatively submitting this report in accordance with applicable regulations.If additional investigative findings or information becomes available that alters the conclusions of this report, a follow-up report will be submitted as required.
 
Event or Problem Description
It was reported that, during a revision surgery of competitor devices, the pin of a legion 6 degree valgus collet 4mm offset size 3-8 or of a legion 6 deg valgus collet neutral s3-8 had fallen out.It is unknown which of the two devices had the issue.The procedure was resumed, after a non-significant delay, with the same device.No injury was reported as a consequence of this issue.
 
Additional Manufacturer Narrative
Additional information: d4 (expiration date).Corrected data: d4 (lot number), d10 (concomitant products), h4 (manufacturing date), h6 (component code, type of investigation, investigation findings, investigation conclusions).Revised results of investigation: the legion valgus guide assembly was not returned for evaluation; therefore, a device analysis could not be performed.However, the photographs were reviewed, and revealed that the stop pin of the device is detached and missing.The visual inspection of the returned concomitant devices (lgn 6 deg val col 4mm off s3-8 and lgn 6 deg valg col ntral s3-8) revealed signs of normal wear and use.A functional evaluation performed on the devices revealed that all components of the lgn 6 deg val col 4mm off s3-8 and lgn 6 deg valg col ntral s3-8 work as intended.Although the involvement of all the devices was reported, the relationship with the reported failure (pin detachment) was directly associated to the legion valgus guide assembly.A review of the production order did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history for the part number over the past 12 months and for the batch number based on historical data of the device did not reveal similar events for the listed device.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.At this time, we have no evidence to conclude that the product failed to meet any specifications at the time of manufacture.This device is a reusable instrument that can be exposed to numerous surgeries.Damage from prolonged use, misuse or rough handling are likely potential factors that could contribute to the reported event.We recommend that all reusable instruments be routinely inspected for wear and damage and replaced as necessary.Based on this investigation, the need for corrective action is not indicated.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.
 
Additional Manufacturer Narrative
H10: further communication was received indicating that the detached pin came from legion valgus guide assembly and not from the legion 6 degree valgus collet 4mm offset size 3-8 or from the legion 6 deg valgus collet neutral s3-8 corrected data: b5, d1, d4 (catalog number, lot number, unique identifier (udi) #.
 
Event or Problem Description
It was reported that, during a revision surgery of competitor devices, the pin of a (1) legion valgus guide assembly had fallen out.The procedure was resumed, after a non-significant delay, with the same device.No injury was reported as a consequence of this issue.

Brand Name
LEGION VALGUS GUIDE ASSEMBLY
Common Device Name
PROSTHESIS, KNEE, FEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, METAL/POLYMER
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key20641871
Report Number1020279-2024-02333
Device Sequence Number7507023
Product Code HRY
UDI-Device Identifier03596010550071
UDI-Public3596010550071
Combination Product (Y/N)N
Initial Reporter CountryGM
PMA/510(K) Number
K121393
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 12/09/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number71434401
Device Lot Number14BM04390
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/18/2024
Supplement Date Received by Manufacturer11/13/2024
12/04/2024
Initial Report FDA Received Date11/08/2024
Supplement Report FDA Received Date11/27/2024
12/10/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured02/06/2014
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Unknown
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
71434404/21HK00060/LGN 6 DEG VALG COL NTRAL S3-8; PN: 71434404 / LOT: 21HK00060; PN: 71434406 / LOT: 21HK00062
Patient SexUnknown